Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online
Ask a Urologist   »  

What is the use and procedure of urine toxicology test?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2001
Answered : 2272 Questions
What do they test for in a urine toxicology test? Other than drugs They found Cavernous Lesions in both my lungs and I also have been having very high BP and pulse rate. I also have been experiencing "flushing" sensations that seem to feel like adrenaline from time to time for over a year. I have a Family Dr that is great and I was tested for pheochromocytoma once but I really think that the nurse that took the 24hr specimine waited too long to send the specimine out which caused it to not be valid. The ER Doc today thought it could be a possibility as well after telling her my symptoms. Also, I think I have reactions to steriod injections. I had one this past Monday with my my Ortho Doctor. Have been every 6wks and this was my 3rd time, but didn't have the BP and HR increase untill Friday. The last tiime that happened was The 1st time I had a steriod injection in 12/2012. That is when I initially started taking Bp meds. I have been off my Bp meds per my family doctor for 4 months now and just got a new script today per ER and have to follow up with PC Doc on Monday to get an Event Monitor and a referral to a Pulmonary Specialist for New found Cevernous Lesions x5 bilaterally with other smaller ones bilaterally per chest CT scan. I am scared to death and am not really sure what is going on. They were going to admit me to Med-Obervation and have lung biobsy taken but a 3rd hospitalist met with me and said she thought it was related to my situational stress. Really?? My symptoms started on early Friday morning and when I got to work- I work in Hospital Administration in an ER- I had a nurse check my BP and pulse it was 160/105 w/ pr 130 @0930... 145/96 w/ pr120 @1100... took alprazolam 1mg (that's all I had) 140/90 w/ pr 110 @1330... 150/80 w/pr 120 @ 1700... I felt horrible going home but I made dinner and sat around then started feeling the "flushing" sensation again and my vision went completely black, my left arm, neck, and face was tingling but not numb, and I COULD NOT LIFT MY HEAD UP AT ALL!!! I felt like I weighed 1,000 lbs. I am 5' 1/4" and weigh 109lbs-- after a few minutes (I assume) my vision came back, blurred, a double, I was able to walk to the bathroom and vomit, I was very nausious- my body felt extremly heavy, i turned the water on and put cold water where ever I could put it and layed in the floor until I felt better to get into my bed. I felt horrible, kept waking up, sweating, scared, finally fell asleep for a while, woke up, brushed my hair and teeth, got dressed and drove to the emergency room knowing my BP and PR was still elevated and that I was still having pressure and tightness in my chest. They had me on TELE for hours in the ER today, knowing I had Arrhythmia, and palpitations, and to beat it all found the CAVERNOUS LESIONS IN MY LUNGS and want me to f/u with a pulmonologist for "very small lung cysts on CT chest"??? What do you think about this? What is your professional opinion? BTW, they ordered a CBC w/diff, CMP, POC Traponin in the ED, TSH(that has always been normal), sent out a T3 and T4free uptake, Tox screen, Catecholamines (urine) and a urine Preg(neg)

Just wanted to add that I have not been taking steroid injections since 12/2012. I had one in 12/2012 that sent my BP soaring and swore I'd never have one again!! I have had the "flushing sensations" off and on through out the year that have caused me to have increased Bp and HR with what seems to be adreanaline rush. The best way to describe the feeling is like when you have to slam on your brakes, or when you almost trip up the stairs in front of people, THAT FEELING you get of adrenaline afterwards is how I feel! For no apparent reason!! It is just coincidence that I am having these symptoms Friday after my steroid injection this past Monday, or is it? My Ortho Doc gives me a small dose b/c i told him of the incident with the 1st steroid injection. My biggest worry now is the cavernous lesions-- many of them!! And my discharge papers say that I have "very small lung cysts seen on my lung CT" Which is it? The ER doc described it as "cavities" and insisted that I be admitted, then a 3rd hospitalist came and, excuse me, was a BIDDY, and said I was having situational stress and could go home, f/u with my PC doc, get the event monitor for 30d in my normal environment push a button, f/u w/ a pulmonologist for my lungs which she thought was a hormonal thing.... I'm really confused and scared and needing more opinions on this one!! Please help.
Posted Wed, 27 Mar 2013 in Urinary and Bladder Problems
Answered by Dr. Ram Choudhary 4 hours later
Welcome to Healthcare Magic!
The urine can be tested for many other chemicals apart from the toxicology screen.
It can be tested for many metabolic products and proteins.
Your clinical presentation and history is suggestive of Pheochromocytoma, a tumor which releases adrenaline and related hormones in very large amounts.
The other metabolic products can be tested in urine in laboratory.
The pheochromocytoma causes surge of BP, headache, palpitations episodes.
You should be checked for this as I believe your doctors are already doing.
The cavernous lesions in lungs are scary, they can be congenital, hamartomas, acidosis, TB, metastatic tumors etc and should be ideally biopsied.
You should get thoroughly evaluated by a local physician.
I hope the advise would be helpful for you.
Above answer was peer-reviewed by
Follow-up: What is the use and procedure of urine toxicology test? 19 hours later
I had a CT of my pelvis w/contrast and abdomen w/contrast today and it showed Pelvic organ: prominent R adnexal cysts, largest up to 3.7cm, better assessed w/ US, trace free pelvic fluid. Liver: 2 small hypodense lesions within the periphery of the R lobe, more superiorly measuring 8mm, more posteriorly and inferiorly 1.1 cm; both show peripheral hypervasculariity and are nearly isodense to liver on the delayed series, suggesting benign hemangiomata. There may be a 3rd similar lesion adjacent to the the larger of the two discussed above, measuring 6mm. Correlation w/ US helpful.
WBC10 (4.8-10.8),RBC4.19(4.10-5.10),Amylase30(U/L30-100), Troponin-I 0.012 (0.034-0.11ng/ml) The Doc said- your sx do not seem serious but may take more time to be serious. Follow up with your family doctor& cardiologist.
I initally went to f/u from my previous ER visit b/c I was not feeling any better. BP and pr were still elevated, went to ER closer to my family practice and got my CT CD's from previous day to take with me with a chest CT from 2009 for comparison. He recommended also for event monitor, cardiology consult, pulmonogist, gyn consult, and family doc tomorrow morning. I have no clue what's going on?! The ER doc says I have nothing serious but I feel terrible and have been for a while. I've lost 20 lbs in 3mo, fatigue, intermittent cp & shob, back and abdominal pain, my shoulder injury has changed(as if I re-injured), hip pain, it's not severe, however my shoulder does hurt more than the rest. So does my abdomen and back, I feel like im falling apart? Why do I all of a sudden have things on my organs? And pain everywhere? Cp, shob, BP and pr elevated?
Answered by Dr. Ram Choudhary 2 days later
Welcome back to healthcare Magic!
Sorry for being late and thank you for being patient.
Actually I needed to talk my radiologist friend about the CT findings.
Liver hemangiomas are silent lesions of no significance. The right adnexal cyst is also unable to explain your symptoms. You have important weight loss.
It seems the problems detected on radiology imaging are of not a cause, they are incidental findings and must have been there since long. Still you should keep a close watch on their size with repeating the scans in 6month to 1 year interval.
It is possible that you are having a joint problem primarily, if you take pain killers you may have a gut disturbance producing pain abdomen and decreased appetite and a shooting of BP.
Please observe yourself and do an introspect and if suitable have a physical examination by a local physician.
I hope the advise would be informative and useful for you.
Take Care!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor